Alert archive / New York / Wind Advisories in 2020

Wind Advisory 14, NWS Buffalo, NY

November 18, 2020Chautauqua County, Erie County, Niagara County, New York

NWS Buffalo, NY issued this wind advisory at Nov 18, 2020, 1:15 PM EST for Chautauqua County, Erie County, Niagara County, New York. It took effect at Nov 19, 2020, 6:15 AM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Nov 18, 2020, 1:15 PM EST (18:15 UTC)
In effect from
Nov 19, 2020, 6:15 AM EST
Expired
Nov 19, 2020, 3:50 PM EST
In force
10 hr
Issued by
NWS Buffalo, NY

Counties Chautauqua County, NY, Erie County, NY, Niagara County, NY

The radar

The Buffalo radar (KBUF), 29 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.3 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2020-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2020-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
97 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

930 
WWUS71 KBUF 181815
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
115 PM EST Wed Nov 18 2020

NYZ001-010-019-085-190215-
/O.NEW.KBUF.WI.Y.0014.201119T1400Z-201119T2200Z/
Niagara-Northern Erie-Chautauqua-Southern Erie-
Including the cities of Niagara Falls, Buffalo, Jamestown, 
Orchard Park, and Springville
115 PM EST Wed Nov 18 2020

...WIND ADVISORY IN EFFECT FROM 9 AM TO 5 PM EST THURSDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Niagara, Erie, and Chautauqua counties.

* WHEN...From 9 AM to 5 PM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects, such
  as holiday decorations. Tree limbs could be blown down and a 
  few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
Reynolds
6 follow-up statements
597 
WWUS71 KBUF 181932
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
232 PM EST Wed Nov 18 2020

NYZ001-010-019-085-190345-
/O.CON.KBUF.WI.Y.0014.201119T1400Z-201119T2200Z/
Niagara-Northern Erie-Chautauqua-Southern Erie-
Including the cities of Niagara Falls, Buffalo, Jamestown, 
Orchard Park, and Springville
232 PM EST Wed Nov 18 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 5 PM EST
THURSDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Niagara, Erie, and Chautauqua counties.

* WHEN...From 9 AM to 5 PM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
030 
WWUS71 KBUF 190031
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
731 PM EST Wed Nov 18 2020

NYZ001-010-019-085-191000-
/O.CON.KBUF.WI.Y.0014.201119T1400Z-201119T2200Z/
Niagara-Northern Erie-Chautauqua-Southern Erie-
Including the cities of Niagara Falls, Buffalo, Jamestown, 
Orchard Park, and Springville
731 PM EST Wed Nov 18 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 5 PM EST
THURSDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Niagara, Erie, and Chautauqua counties.

* WHEN...From 9 AM to 5 PM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Apffel
060 
WWUS71 KBUF 190806
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
306 AM EST Thu Nov 19 2020

NYZ001-010-019-085-191615-
/O.CON.KBUF.WI.Y.0014.201119T1400Z-201119T2200Z/
Niagara-Northern Erie-Chautauqua-Southern Erie-
Including the cities of Niagara Falls, Buffalo, Jamestown, 
Orchard Park, and Springville
306 AM EST Thu Nov 19 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 5 PM
EST THIS AFTERNOON...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Niagara, Erie, and Chautauqua counties.

* WHEN...From 9 AM this morning to 5 PM EST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few isolated power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Hitchcock
346 
WWUS71 KBUF 191115
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
615 AM EST Thu Nov 19 2020

NYZ019-085-191915-
/O.EXT.KBUF.WI.Y.0014.201119T1115Z-201119T2200Z/
Chautauqua-Southern Erie-
Including the cities of Jamestown, Orchard Park, and Springville
615 AM EST Thu Nov 19 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Chautauqua and Southern Erie counties.

* WHEN...Until 5 PM EST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NYZ001-010-191915-
/O.CON.KBUF.WI.Y.0014.201119T1400Z-201119T2200Z/
Niagara-Northern Erie-
Including the cities of Niagara Falls and Buffalo
615 AM EST Thu Nov 19 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Niagara and Northern Erie counties.

* WHEN...Until 5 PM EST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Hitchcock
946 
WWUS71 KBUF 191848
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
148 PM EST Thu Nov 19 2020

NYZ001-010-192200-
/O.CON.KBUF.WI.Y.0014.000000T0000Z-201119T2200Z/
Niagara-Northern Erie-
Including the cities of Niagara Falls and Buffalo
148 PM EST Thu Nov 19 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...

* WHAT...Southwest winds 20 to 25 mph with a few gusts up to 50 
  mph.

* WHERE...Niagara and Northern Erie counties.

* WHEN...Until 5 PM EST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NYZ019-085-192200-
/O.CON.KBUF.WI.Y.0014.000000T0000Z-201119T2200Z/
Chautauqua-Southern Erie-
Including the cities of Jamestown, Orchard Park, and Springville
148 PM EST Thu Nov 19 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...

* WHAT...Southwest winds 20 to 25 mph with a few gusts up to 50 
  mph.

* WHERE...Chautauqua and Southern Erie counties.

* WHEN...Until 5 PM EST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
JLA
470 
WWUS71 KBUF 192050
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
350 PM EST Thu Nov 19 2020

NYZ001-010-019-085-192200-
/O.CAN.KBUF.WI.Y.0014.000000T0000Z-201119T2200Z/
Niagara-Northern Erie-Chautauqua-Southern Erie-
Including the cities of Niagara Falls, Buffalo, Jamestown, 
Orchard Park, and Springville
350 PM EST Thu Nov 19 2020

...WIND ADVISORY IS CANCELLED...

Winds will continue to slowly diminish. A few gusts to 45 mph are
still possible into early this evening.

$$

TMA

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this wind advisory went out at Nov 18, 10:08 AM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Nov 18, 10:08 AM EST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1008 AM EST Wed Nov 18 2020

.SYNOPSIS...
Lake effect snows will diminish through the day. Dry weather for
most locations from this afternoon through the first half of the
weekend. A warm front will cause some windy conditions for Thursday,
while also initiating a warming trend through the end of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Ongoing lake snows will weaken and then diminish in response to the
incoming ridge of high pressure to our west. While lake snows
diminish, NW'erly flow and chilly H850T aloft( -11C to -13C) will keep
a fair amount of cloud cover going southeast of the lakes through
most of the daylight hours. However, by late this afternoon there
will likely be enough breaks in the cloud shield to allow for some
sunshine to break out across the region. Highs today will still
be below normal with low to mid 30s south of Lake Ontario and
in the low 20s to near 30 east of Lake Ontario.

Tonight, warm air advection and cloud cover will increase as a warm
front passes to the north. This will result in warming temperatures
through the night, with lows occuring before Midnight. These early
lows tonight will be in the low 30s across far Western NY and
gradually cool to the upper teens for areas east of Lake Ontario.
There will be a chance for a few early evening lingering lake
showers northeast of both lakes, and then a slight chance for
showers north and northeast of Lake Ontario as the warm front tracks
north of the area.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
High pressure will settle southeast into the Mid-Atlantic region
Thursday allowing for return flow of warmer air. A tightening
pressure gradient along the northwestern periphery of the high will
result in a windy day, with diurnal mixing of the boundary layer
tapping into the stronger flow aloft (50-60 knots at 925 mb).
Momentum transfer profiles suggesting peak gusts could be as high as
50 mph, with the highest gust potential confined to areas northeast
of the lakes.

Winds will come down early Thursday night, but still stay on the
breezy side. It will be a mild night as a weak frontal boundary
approaches the region. This weak boundary will slide into the region
Friday, but will be moisture starved, so expecting just an increase
in clouds through the day Friday.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
The previous weak frontal boundary remains stalled near the region
Saturday as a more zonal upper level pattern takes hold over the
eastern half of CONUS. The stalled front will likely lead to quite a
bit of cloud cover for Saturday, though weak surface high pressure
just to the north should limit chances for rain showers during the
day. Rain chances increase Saturday night and into Sunday as the
front lifts back through the area and high pressure retreats to the
northeast. A potent shortwave then dives southeast in the Midwest
and brings a cold front from the west, which will likely bring
precipitation to the entire area late Sunday night through Monday,
tapering off late Monday night.

Temperatures through the weekend should remain fairly warm before
the cold frontal passage, lending to a mostly rain forecast. Higher
elevations east of Lake Ontario may see some snow or mixed precip
Sunday and Monday night with any lingering precip in the area.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Weakening lake snows will produce MVFR conditions across the higher
terrain of the Southern Tier at KJHW through early this afternoon.
Otherwise, VFR will take hold across the region as lake snows diminish
across the region.

Tonight, VFR conditions with high pressure over the region.

Outlook...

Thursday...VFR. strengthening SW winds to produce windy conditions
over the Niagara Frontier including IAG/BUF and possibly ROC.
Friday...VFR.
Saturday...VFR.
Sunday...VFR. Chance of showers.

&&

.MARINE...
Sfc high building into the region will allow for a brief period of
lighter winds and minimal wave action on area lakes today. Winds
will again increase late tonight into Thursday with a passing warm
front. Small Craft conditions will likely once again develop on area
lakes with a period of possible gale force wind gusts Thursday
afternoon. Winds and waves will remain elevated into Friday with
continued SCA conditions on area lakes.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...AR/SW
NEAR TERM...AR/SW
SHORT TERM...TMA
LONG TERM...JLA/PP
AVIATION...AR
MARINE...AR/TMA
Hazardous weather outlook, Nov 18, 4:05 AM EST, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
405 AM EST Wed Nov 18 2020

NYZ001-010-019-085-190915-
Niagara-Northern Erie-Chautauqua-Southern Erie-
405 AM EST Wed Nov 18 2020

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Southwest winds may gust to 50 mph on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ002-011-012-020-190915-
Orleans-Genesee-Wyoming-Cattaraugus-
405 AM EST Wed Nov 18 2020

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Southwest winds may gust to 45 mph on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003>008-013-014-021-190915-
Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Livingston-
Ontario-Allegany-
405 AM EST Wed Nov 18 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-190915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
405 AM EST Wed Nov 18 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, Nov 18, 8:39 AM EST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
839 AM EST WED NOV 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     SNOW             1 W EAST RANDOLPH       42.17N 78.96W
11/18/2020  M4.0 INCH        CATTARAUGUS        NY   COCORAHS

            COCORAHS STATION NY-CT-2 RANDOLPH 1.1 ENE.

&&

JLA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 1:11 PM ESTSmall Craft AdvisoryBUF72 hr

Nearby

Wind Advisories in New York, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.